Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, SC

August 19, 2011Allendale County, South Carolina

NWS Charleston, SC issued this special weather statement at Aug 19, 2011, 4:21 PM EDT for Allendale County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 4:21 PM EDT (20:21 UTC)
Expired
Aug 19, 2011, 4:45 PM EDT
In force
24 min
Issued by
NWS Charleston, SC

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WWUS82 KCHS 192021
SPSCHS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT FRI AUG 19 2011

GAZ088-SCZ040-192045-
ALLENDALE-SCREVEN-
421 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 445 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BURTONS FERRY LANDING  ... NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTONS FERRY LANDING AND MILLHAVEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3303 8157 3304 8157 3306 8157 3306 8150
      3294 8131 3282 8152 3295 8170
TIME...MOT...LOC 2021Z 247DEG 0KT 3295 8149

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:00 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 19, 4:00 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT FRI AUG 19 2011

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL OVER THE REGION THROUGH THIS
WEEKEND. A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY...
THEN STALL AND EVENTUALLY DISSIPATE OVER OR NEAR THE AREA THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
REGIONAL RADAR IMAGERY SHOWERS ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE MIDLANDS AND GENERALLY
TRACKING SOUTHEASTWARD. A FEW OF THESE SHOWERS AND STORMS HAVE
STARTED MOVING INTO JENKINS...SCREVEN...AND ALLENDALE COUNTIES AND
THIS WILL CONTINUE THROUGH THE AFTERNOON. LAPS CAPE ANALYSIS SHOWS
VALUES GENERALLY LESS THAN 500 J/KG OUTSIDE OF THESE AREAS SO I STILL
ANTICIPATE THAT CONVECTION WILL REMAIN ISOLATED INTO THE EVENING
HOURS.

TONIGHT...THE CWA WILL REMAIN UNDER A RATHER BAGGY AND LOW
AMPLITUDE TROF ALOFT. EARLIER...MODEL GUIDANCE WAS SUGGESTING THAT
AFTERNOON AND EVENING UPSTREAM CONVECTION WOULD MAKE A RUN FOR THE
LOW COUNTRY DURING THE OVERNIGHT HOURS. THIS CONVECTION WILL
PARTIALLY BE FORCED BY A RATHER WELL DEFINED UPPER DISTURBANCE
NOTED IN WATER VAPOR IMAGERY. MORE RECENT MODEL DATA DOES NOT
APPEAR TO BE AS EXCITED ABOUT THIS EARLY MORNING CONVECTION BUT
DOES STILL HINT AT IT. I HAVE HELD ON TO AN AREA OF SLIGHT CHANCES
IN THE COUNTIES FURTHER TO THE NORTHWEST THROUGH ABOUT 08Z.
DEPENDING ON HOW THE UPSTREAM CONVECTION EVOLVES THIS AFTERNOON
AND EVENING...POPS MAY NEED TO BE EXPANDED DURING THE OVERNIGHT
PERIOD.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...NOT YET SURE HOW THE EARLY MORNING SHORT WAVE MOVING
THROUGH THE NW FLOW WILL RELATE TO CONDITIONS AT THE SURFACE AT THE
START OF THE DAY. BUT FOR NOW HAVE KEPT A RAINFREE FORECAST IN THE
MORNING...ALTHOUGH THERE CERTAINLY COULD BE SOME ISOLATED ACTIVITY
IS AN ORGANIZED AREA OF CONVECTION IS ABLE TO FORM TO OUR NW
OVERNIGHT TONIGHT. OTHERWISE...THE MAIN TRIGGER FOR CONVECTION IN
THE AFTERNOON/EVENING WILL BE THE SEA BREEZE AND OUTFLOW BOUNDARIES
COMING IN FROM THE NW. THE RIGHT REAR QUAD OF THE UPPER LEVEL JET
AND ITS ASSOCIATED UPPER LEVEL DIVERGENCE WILL IMPACT THE AREA
DURING THE PEAK HEATING HOURS. THAT ALONG WITH DECENT SBCAPES AND
INSTABILITY AND DECENT LOW LEVEL LAPSE RATES WILL SUPPORT 20-30
POPS. HIGHEST COVERAGE WILL BE FROM BERKELEY TO JENKINS COUNTY WHERE
THE BEST BOUNDARY INTERACTION WILL OCCUR. A DEEP OFFSHORE FLOW WILL
PREVENT THE SEA BREEZE FROM MAKING HEADWAY TO FAR INLAND...AND THAT
ALONG WITH 850 MB TEMPS NEAR 19-20C WILL SUPPORT MAX TEMPS IN THE
LOWER AND MIDDLE 90S AWAY FROM THE BEACHES. THICKNESS SUPPORT HIGHER
TEMPS...BUT MOS GUIDANCE SHOWS LOWER VALUES SO WILL SPLIT THE
DIFFERENCE.

SUNDAY...THE MID AND UPPER RIDGE FROM TEXAS WILL BUILD EAST...WITH
ITS ASSOCIATED RIDGE AXIS ACROSS THE CENTRAL AND SOUTHERN PORTIONS
OF THE CWFA. WITH A LITTLE MORE LARGE SCALE SUBSIDENCE AND THE MAIN
TRIGGERS THE SEA BREEZE AND THE PROXIMITY OF THE LEE SIDE
TROUGH...WE HAVE OPTED TO CARRY NO MORE THAN 20 POPS.
HOWEVER...SHOULD BOUNDARY INTERACTIONS OCCUR WITH THE WEST AND NW
FLOW ALOFT...THERE HIGHER POPS WOULD BE IN ORDER ESPECIALLY INLAND
BY LATE IN THE DAY. THERE ARE EVEN SOME INDICATIONS THAT AN
ORGANIZED MCS COULD FORM AND IMPACT THE AREA LATE SUNDAY OR SUNDAY
NIGHT. WE/LL SEE IF THIS COMES TO FRUITION IN LATER FORECAST
CYCLES...BUT FOR NOW HAVE GONE WITH A CONSERVATIVE APPROACH. SIMILAR
850 MB TEMPS AND LOW LEVEL THICKNESS SUPPORTS TEMPS AGAIN IN THE
LOWER AND MIDDLE 90S AWAY FROM THE BEACHES.

MONDAY...THE MID AND UPPER RIDGE SLIDES SOUTH AHEAD OF THE NEXT
TROUGH THAT MOVES INTO THE EAST ALOFT. WITH A NEARBY COLD FRONT TO
THE NW...AN INCREASE IN MOISTURE AND MODEST INSTABILITY...WE WILL
BUMP POPS UP INTO THE CHANCE RANGE FOR ALL AREAS. DEPENDENT UPON
CLOUD COVER IS OUR TEMP FORECAST...BUT GIVEN SOME COMPRESSIONAL
HEATING AHEAD OF THE FRONT AND 850 MB TEMPS NEAR 18-20C...TEMPS WILL
AGAIN BE ABOVE SEASONAL NORMS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DETAILS OF THE EXTENDED FORECAST WILL BE HIGHLY DEPENDENT ON THE
POTENTIALLY STALLED FRONT ACROSS THE AREA THROUGH AT LEAST THE
MID WEEK PERIOD. WITH THE FRONT LIKELY LINGERING IN THE
VICINITY BEFORE DISSIPATING...WHILE UPPER RIDGING RETREATS
SLIGHTLY TO THE WEST...A MORE UNSETTLED PATTERN COULD PREVAIL.
WILL THUS MAINTAIN RAIN CHANCES GENERALLY IN THE 20 TO 30 PERCENT
RANGE TUESDAY THROUGH THURSDAY...HIGHEST DURING THE CLIMATOLOGICALLY
FAVORED AFTERNOON/EVENING PERIODS. TEMPERATURES ARE EXPECTED TO
RUN NEAR TO SLIGHTLY ABOVE NORMAL DURING THIS TIME.

ANY TROPICAL SYSTEM FROM THE ATLANTIC IS FORECAST TO BE FAR TO THE
SOUTH OF THE LOCAL AREA BY LATE IN THE WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
PRIMARILY VFR FOR THIS TAF CYCLE. ISOLATED TSTMS MAY DEVELOP AHEAD
OF THE SEA BREEZE THIS AFTERNOON. MAINTAINED A MENTION OF CB/S FROM
ROUGHLY 20-00Z AT BOTH KCHS/KSAV. NOCTURNAL LOW-LVL WINDS WILL
REMAIN ELEVATED MUCH OF THE OVERNIGHT PERIOD AND NOT EXPECTING
PROBLEMATIC FOG/MIST RESTRICTIONS TO VSBYS.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS MAY BRIEFLY REDUCE VSBYS AND/OR CIGS THROUGH THE
PERIOD.

&&

.MARINE...
LIGHT SOUTH TO SOUTHWEST WINDS WILL BE THE RULE OVERNIGHT AS WEAK
HIGH PRESSURE IN THE WESTERN ATLANTIC MOVES LITTLE. SEAS MAY PICK UP
A BIT OFFSHORE...BUT I HAVE BACKED OFF THE 4 FEET WE HAD IN
EARLIER...KEEPING HEIGHTS 2 TO 3 FEET THROUGHOUT.

SATURDAY THROUGH WEDNESDAY...THE COASTAL WATERS WILL REMAIN ON
THE WEST AND NW PERIPHERY OF THE SUB TROPICAL ATLANTIC RIDGE
THROUGH THE WEEKEND...RESULTING IN SOUTH TO SW WINDS AT NO MORE
THAN 10 OR 15 KT. EVEN WITH A LITTLE SE SWELL...COMBINED SEAS WILL
HOLD AT 3 FT OR LESS.

A COLD FRONT WILL THEN APPROACH FROM THE NW EARLY NEXT WEEK...AND
LATEST INDICATIONS ARE THAT IT WILL STALL OUT IN OR NEAR THE COASTAL
WATERS. WE/LL STAY MORE WITH CLIMATOLOGY WHICH SUGGESTS THAT THE
FRONT DOESN/T GET THIS FAR SOUTH AND MAKE ADJUSTMENTS IF NECESSARY
IN LATER FORECASTS. EITHER WAY...CONDITIONS LOOK TO REMAIN BELOW AND
SCA CONDITIONS THROUGH MID WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 19, 3:43 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
343 AM EDT FRI AUG 19 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
343 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT FRI AUG 19 2011

GAZ088-SCZ040-192045-
ALLENDALE-SCREVEN-
421 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 445 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BURTONS FERRY LANDING  ... NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTONS FERRY LANDING AND MILLHAVEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3303 8157 3304 8157 3306 8157 3306 8150
      3294 8131 3282 8152 3295 8170
TIME...MOT...LOC 2021Z 247DEG 0KT 3295 8149

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:16 PM EDTSpecial Weather StatementCHSScreven29 min
Aug 19, 5:59 PM EDTSpecial Weather StatementCHSScreven31 min
Aug 19, 6:28 PM EDTSpecial Weather StatementCHSEffingham32 min
Aug 19, 6:59 PM EDTSpecial Weather StatementCHSBulloch, Effingham, Evans, Tattnall31 min
Aug 19, 7:29 PM EDTSpecial Weather StatementCHSEffingham, Evans31 min
Aug 19, 7:45 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch32 min
Aug 19, 6:46 PM EDTSpecial Weather StatementCHSColleton29 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.